Kansas, 2025

Hail in Kansas, May 21 to 22, 2025

May 21 to 22, 2025 · NWS ICT · 2 events in 1 county or zone

Scattered thunderstorms developed in far southeast Kansas in the overnight hours from the 21st into the 22nd. A couple of the storms strengthened with quarter sized hail being reported in Parsons by a trained spotter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms developed in far southeast Kansas in the overnight hours from the 21st into the 22nd. A couple of the storms strengthened with quarter sized hail being reported in Parsons by a trained spotter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 21, 11:39 PM CST, 1 minute earlier. Its key messages:

  • A few strong storms possible for late this afternoon and tonight for central and southeast Kansas
  • An active weather pattern looks to be setting up for the region beginning Friday and continuing through the upcoming weekend with severe weather and flooding both possible
Area forecast discussion, May 21, 11:39 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
1239 AM CDT Thu May 22 2025

...Updated Aviation Discussion...

.KEY MESSAGES...

- A few strong storms possible for late this afternoon and tonight
  for central and southeast Kansas

- An active weather pattern looks to be setting up for the
  region beginning Friday and continuing through the upcoming
  weekend with severe weather and flooding both possible

&&

.DISCUSSION...
Issued at 300 PM CDT Wed May 21 2025

Current polar orbiting satellite analysis for advective precipitable
water was showing an upper level wave moving from Wyoming into
western Nebraska. This has sparked off scattered showers/storms over
Nebraska/northwest Kansas, and some of this activity will spread
into central/eastern Kansas for late this afternoon and tonight.
Instability will not be all that high however still enough combined
with very strong wind shear aloft which could yield a few strong
storms with small hail.

Surface high pressure will sink southward on Thursday with dry
weather expected and near normal temperatures. Models in good
agreement with increasing moisture transport from low level jet
Thursday night becoming focused into a healthy 700mb baroclinic zone
over western Nebraska/northwest Kansas where elevated showers/storms
should develop. Lift along this elevated boundary looks to spread
southward into central/southern Kansas during the morning hours on
Friday with scattered showers/storms. The signal of decent elevated
instability, steep mid-level lapse rates, and good directional shear
in the mid-levels supports elevated storms capable of producing
small to possibly severe hail Friday morning into the afternoon
hours. If later model runs were to ramp up the elevated instability,
this would enhance the hail size potential. This activity could
easily linger through much of the day on Friday with persistent
strong warm advection into the mid-level 700mb baroclinic zone.
Otherwise a surface warm front looks to lift northward into western
and southern Kansas on the peripheral of this elevated activity with
a strong upslope flow regime materializing over southwest
Nebraska/northwest Kansas. This looks to spark off another round of
thunderstorms for those areas, then spread southeast Friday night
into central Kansas and possibly grow upscale as a forward
propagating MCS with veering low level jet/strong moisture transport
leading it along. The instability will be higher which would
increase the risk for severe weather this period.

Additional rounds of storms look to continue across the central
plains through the weekend with a upper level wave moving east
across the Rockies, and slowing down for Saturday night into Sunday
as it tries to phase with a upper trough situated over the Great
Lakes. Good chances for severe weather continues along with a risk
for heavy rainfall due to numerous rounds of showers/storms
impacting the region. There is potential that flooding could become
a concern due to multiple rounds of showers/storms, especially with
models showing a prolonged influence from upper jet right entrance
region dynamics.

Monday-Wednesday:

Things look to dry out for early next week as a cold front pushes
south of Kansas with surface high pressure building over the area.
Long range models are suggesting the next chance for storms could
occur on Wednesday next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1234 AM CDT Thu May 22 2025

A couple of isolated storms are possible across southeast Kansas
now through later this morning. Additionally, a few scattered
showers are possible across central Kansas overnight tonight.
While most locations will generally remain at VFR conditions.
However, brief MVFR conditions are possible at locations where
showers and storms occur. Winds should generally remain light
and out of the east or northeast.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...CDJ
AVIATION...JC
Hazardous weather outlook, May 21, 2:41 PM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
341 PM CDT Wed May 21 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
341 PM CDT Wed May 21 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few storms will be possible for this evening and tonight, mainly
affecting Central Kansas into Southeast Kansas. Small hail is
possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern looks to bring multiple rounds of
thunderstorms to the region for Friday through Sunday. The better
chances for severe weather during this period look to be for Friday
night and Saturday night. The primary hazards will be large hail
and damaging winds. In addition, the prolonged period of showers and
thunderstorms could bring heavy rainfall to the region and cause
some flooding problems to occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Tulsa radar (KINX), 131 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Labette

When
May 21, 11:40 PM CST to 11:41 PM CST
Where
Labette County, 1.38 mi S of Parsons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.330, -95.270

Hail, Labette

When
May 22, 12:01 AM CST to 12:02 AM CST
Where
Labette County, 0.88 mi SW of Oswego
Measured
0.88 in hail
Reported by
County Official
Coordinates
37.160, -95.110

Labette County Dispatch reported nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267010, 1267011.